Minnesota, 2012

Hail and Damaging Winds in Minnesota, May 24, 2012

May 24, 2012 · NWS ARX · 7 events in 3 counties and zones

Small lines of severe thunderstorms formed along a fast moving cold front during the afternoon of May 24th. These thunderstorms caused sporadic wind damage starting near Fountain and Harmony (Fillmore County) and continued toward Goodview and Winona (Winona County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Small lines of severe thunderstorms formed along a fast moving cold front during the afternoon of May 24th. These thunderstorms caused sporadic wind damage starting near Fountain and Harmony (Fillmore County) and continued toward Goodview and Winona (Winona County). Most of the damage was limited to a few trees and power poles blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 24, 5:45 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, May 24, 5:45 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
645 AM CDT THU MAY 24 2012

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
338 AM CDT THU MAY 24 2012

MAIN FORECAST CONCERNS THIS PACKAGE...WINDS TODAY...SHRA/TSRA
CHANCES THROUGH THE PERIOD...SEVERE THREAT THIS AFTERNOON/EARLY THIS
EVENING...TEMPERATURES.

06Z DATA ANALYSIS HAD LOW PRESSURE IN WESTERN ON AND IN THE OK
PANHANDLE. COLD FRONT BETWEEN THE TWO EXTENDED FROM NEAR KDLH TO
KOWA TO KOMA...MAKING ONLY SLOW PROGRESS EAST. FRONT AND COOLER AIR
WEST/NORTH OF IT REMAINED THE FOCUS FOR LIFT OF A VERY MOIST 925-
700MB BEING ADVECTED NORTH AHEAD OF A MID LEVEL SHORTWAVE TROUGH
LIFTING THRU THE CENTRAL PLAINS. WIDESPREAD SHRA/TSRA OCCURRING FROM
NEAR KDLH SOUTHWEST ACROSS MN TO NEB AND EASTERN CO...NORTH OF THE
FRONT AND OK LOW. BRISK SOUTH WINDS 10-20KT G25-30KTS WERE COMMON
ACROSS IA/SOUTHEAST MN/WESTERN WI IN THE TIGHTER PRESSURE GRADIENT
AHEAD OF THE FRONT.

24.00Z MODELS LOOK TO HAVE INITIALIZED WELL...BUT FOR GFS AGAIN SOME
5F TO 15F TOO HIGH WITH SFC DEW POINTS IN THE MOISTURE PLUME FROM
MN TO OK. SOLUTIONS QUITE SIMILAR WITH THEIR IMPACTS ON THE AREA FOR
TODAY THRU SAT NIGHT. DPROG/DT OF 500MB HGTS AT 24.00Z SHOWED MODEL
RUNS OF 22.00Z AND 23.00Z VERIFIED WELL ACROSS NOAM/EASTERN PAC
WITH ECMWF SHOWING THE BETTER RUN-TO-RUN CONSISTENCY AND A GENERAL
CONVERGENCE OF OTHER MODELS TOWARD ITS SOLUTION. MODELS HAVE TRENDED
STRONGER WITH THE SHORTWAVE TROUGH TO LIFT ACROSS THE REGION TODAY/
EARLY TONIGHT. GOOD CONSISTENCY WITH THE DEVELOPING MID LEVEL LOW
OVER THE WESTERN CONUS. GOOD CONSISTENCY WITH THE RISING HGTS/
RIDGING BUILDING OVER THE UPPER MIDWEST/NORTHERN PLAINS FRI/FRI
NIGHT...WHILE TREND IS A BIT FASTER WITH THE TROUGH STARTING TO LIFT
OUT OF THE WESTERN CONUS. TREND FAVORS FASTER OF EARLIER RUNS WITH
THE TROUGH LIFTING INTO THE NORTHERN PLAINS SAT/SAT NIGHT. ECMWF
WITH THE BETTER RUN-TO-RUN CONSISTENCY THRU THE SHORT-TERM THIS
CYCLE. CHECK OF OBS VS. MODEL DATA AT 06Z SHOWED GFS REMAINED 5-10F
TOO HIGH WITH SFC DEW POINTS IN THE PRE-FRONTAL/TROUGH MOISTURE
PLUME. OTHERWISE ALL WERE GOOD WITH THE SFC MASS FIELDS. PER WV
IMAGERY...NO MODEL APPEARED CLEARLY BETTER THAN THE OTHERS WITH THE
SHORTWAVE DETAILS IN THE CENTRAL/WESTERN NOAM TROUGH. SOME DETAILS
OF EACH PREFERRED AND OVERALL A MODEL BLEND MAY BE BEST. THAT SAID
AND MODELS CONTINUING TO CONVERGE TOWARD A TIGHTER COMPROMISE
SOLUTION THRU THE SHORT TERM...FAVORED THE MODEL/ENSEMBLE BLEND.
SHORT-TERM FCST CONFIDENCE AVERAGE TO GOOD THIS CYCLE.

IN THE SHORT TERM...FIRST CONCERN IS THE STRONG WINDS AGAIN TODAY
AND WILL ISSUE A WIND ADVISORY FOR ROUGHLY THE EAST 2/3 OF THE FCST
AREA FROM NOON TO 7 PM. THIS AREA WELL AHEAD OF THE FRONT/TROUGH
TODAY WITH HIGH EXPECTED TO REACH 80-85F...ALLOWING FOR MIXING TO
ABOUT 850MB. OVER THE WEST 1/3 OF THE FCST AREA WERE THERE WILL BE
MORE CLOUDS AND SHRA/TSRA LOOKING TO BE MORE COMMON DURING THE EARLY
AFTERNOON HOURS. PRESSURE GRADIENT ALSO BAGGIER OVER THE WEST 1/3
OF THE FCST AREA CLOSER TO THE FRONT THIS AFTERNOON...WITH THE LOW
TRACKING NORTH ALONG IT. WINDS AT THE TOP OF THE MIXED LAYER ACROSS
THE EAST 2/3 OF THE FCST AREA IN THE 40-50KT RANGE THIS AFTERNOON
ALONG WITH SFC GRADIENT WINDS OF 25 TO 30+MPH.

FRONT REMAINS THE FOCUS FOR A LINE OF STRONG TO SEVERE TSRA TO MOVE
ACROSS THE FCST AREA THIS AFTERNOON/EARLY THIS EVENING. FRONT WILL
MAKE LITTLE PROGRESS EAST TODAY UNTIL THE LOW MOVING NORTH ALONG IT
LIFTS INTO NORTHWEST WI. RATHER STRONG SFC-850MB FN CONVERGENCE
INDICATED WITH THE FRONT AS IT MOVES ACROSS LATE TODAY. THIS UNDER
MDT TO STRONG 400-200MB PV ADVECTION WITH THE PASSING SHORTWAVE.
0-3KM SHEAR IN THE 40-50KT RANGE WITH 0-6KM SHEAR IN THE 60-70KT
RANGE. QUESTION IS MID LEVEL WARM TEMPS AND CAPPING AND CAPE AHEAD
OF THE FRONT THIS AFTERNOON. DEBRIS CLOUDS FROM ONGOING CONVECTION
BEHIND THE FRONT WILL BE A PROBLEM FOR STRONG WARMING/
DESTABILIZATION THIS AFTERNOON...ESPECIALLY OVER THE WEST HALF OF
THE FCST AREA. MOST MODELS WITH A RATHER NARROW BAND OF ONLY 500-
1000 J/KG OF MU CAPE OVER WESTERN WI AHEAD OF THE FRONT THIS
AFTERNOON. THE STRONG SHEAR MAY OVERWHELM WHAT COULD BE LIMITED CAPE
AND ANY TSRA MAY STRUGGLE TO ORGANIZE OR BE TORN APART BY THE STRONG
SHEAR. SLIGHT RISK PER SWODY1 LOOKS GOOD FOR NOW GIVEN CONVERGENCE/
LIFT ALONG THE FRONT AND STRONGER DIVERGENCE ALOFT. ADDED MORE
TIMING DETAIL TO SHRA/TSRA CHANCES THRU THIS EVENING...WITH CHANCES
REMAINING 60-80 PERCENT THIS AFTERNOON INTO EARLY THIS EVENING.
REDUCED PRECIP CHANCES AFTER 03Z THIS EVENING WITH STRONG DRYING/
SUBSIDENCE/COOLING BEHIND THE FRONT.

WEAK AND COOLER/DRIER HIGH PRESSURE BUILDS IN FOR LATE TONIGHT/FRI.
LEFT FRI DRY FOR NOW...BUT SOME SIGNAL FOR MOISTURE TRANSPORT AND
THETA-E CONVERGENCE AROUND 700MB TO BE SPREADING QUICKLY OVER THE
AREA IN THE AFTERNOON. MAY YET NEED A SMALL -SHRA/TSRA CHANCE LATE
FRI AFTERNOON BUT LEFT IT DRY FOR NOW.

FRONT TO THE SOUTH STARTS TO RETURN NORTH AS A WARM FRONT FRI NIGHT
THEN LIFTS NORTH ACROSS THE AREA SAT/SAT NIGHT. SYNOPTIC SCALE
FORCING OF DEEPENING SOUTHERLY FLOW AND AN INCREASINGLY MOIST/
UNSTABLE AIRMASS BEING ADVECTED NORTH INTO AND OVER THE FRONTAL
BOUNDARY WILL PROVIDE SHRA/TSRA CHANCES FROM FRI NIGHT THRU SAT
NIGHT...UNTIL THE FRONT LIFTS NORTH OF THE FCST AREA. POTENTIAL ALSO
EXITS FOR SOME LOCALLY HEAVY RAINS DURING THIS TIME WITH PW VALUES
IN THE INFLOW AIRMASS IN THE 1.5 INCH RANGE AND POTENTIAL FOR 2K-4K
J/KG OF CAPE ALONG/SOUTH OF THE FRONT ON SAT. DEPENDING ON WHERE THE
FRONT ENDS UP DURING SAT AFTERNOON/EVENING THERE MAY BE A RISK OF
SEVERE STORMS IF THEY ARE ROOTED IN THE BOUNDARY LAYER NEAR THE
FRONT ITSELF. HOWEVER...HOW MUCH CONVECTION OCCURS NORTH OF THE
FRONT FRI NIGHT/SAT/SAT NIGHT WILL HAVE AN IMPACT ON HOW QUICKLY
THE FRONT MOVES NORTH. MORE WIDESPREAD CONVECTION AND RESULTING
BOUNDARY LAYER COOLING/COLD POOL GENERATION WILL TEND TO STALL THE
FRONT/S NORTHWARD PROGRESS...THUS SOME UNCERTAINTY WITH THE FRONTAL
POSITION...SHRA/TSRA CHANCES AND TEMPS BY SAT/SAT NIGHT. SHRA/TSRA
CHANCES FOR FRI NIGHT THRU SAT NIGHT MOSTLY IN THE 30-50 PERCENT
RANGE REASONABLE AT THIS TIME.

USED A BLEND OF NUMERICAL GUIDANCE HIGHS FOR TODAY THRU SAT NIGHT.
HIGHS SAT COULD END UP CONSIDERABLY COOLER THAN THOSE IN THE FCST
GRIDS IF CLOUDS/CONVECTION DOMINATE AND THE FRONT STAYS SOUTH OF
THE FCST AREA.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
338 AM CDT THU MAY 24 2012

SIGNAL AMONG MEDIUM RANGE MODELS REMAINS CONSISTENT THAT THE FRONT
WILL LIFT NORTH OF THE FCST AREA FOR SUN. AREA WOULD BE IN THE VERY
WARM...CAPPED WARM SECTOR WITH THE MAIN SHRA/TSRA CHANCES WEST/NORTH
OF THE FCST AREA. GOOD CONSISTENCY CONTINUES SUN NIGHT/MON FOR LOW
PRESSURE...IN RESPONSE TO THE TROUGH LIFTING OUT OF THE ROCKIES...
TO BE LIFTING NORTHEAST THRU THE PLAINS AND TOWARD ONT. THIS LOW
WILL DRAG A COLD FRONT EAST ACROSS THE AREA SUN NIGHT/MON...INTO
WHAT SHOULD BE A MOIST/UNSTABLE AIRMASS OVER THE AREA. SHRA/TSRA
CHANCES INCREASE AGAIN FOR LATER SUN NIGHT/MEMORIAL DAY WITH THE
PASSAGE OF THIS FRONT. MODELS HAVE TRENDED A BIT FASTER WITH THIS
FRONTAL PASSAGE. THE MAIN RAIN CHANCE ON MEMORIAL DAY MAY BE IN THE
MORNING WITH THE AFTERNOON TRENDING COOLER/DRY BEHIND THE FRONT AS
HIGH PRESSURE BUILDS IN. TUE/WED TRENDING EVEN COOLER WITH NORTH TO
NORTHWEST SFC-MID LEVEL FLOW OVER THE UPPER MIDWEST. A WEAK
SHORTWAVE OR TWO RIPPLING THRU THE NORTHWEST MID LEVEL FLOW LOOK TO
BRING SMALL -SHRA/TSRA CHANCES TO THE AREA FOR TUE/WED. MODEL/
ENSEMBLE CONSENSUS DATA IN THE DAY 4-7 FCST GRIDS APPEARS WELL
TRENDED FOR NOW WITH ONLY MINOR ADJUSTMENTS MADE TO BETTER BLEND
WITH NEIGHBORING GRIDS.

&&

.AVIATION...TODAY AND TONIGHT
645 AM CDT THU MAY 24 2012

MAIN CONCERN AT THE TAF SITES TODAY IS WITH THE STRONG WINDS AND
THUNDERSTORM CHANCES THIS AFTERNOON. CURRENT STORMS IN SOUTH
CENTRAL MINNESOTA WILL LIFT TO THE NORTH-NORTHEAST AND SHOULD MISS
RST AND BE CLEAR BY 13Z. WINDS PICK UP OUT OF THE SOUTH AT BOTH
RST AND LSE TODAY WITH LSE BEING THE WINDIER LOCATION WITH
SUSTAINED WINDS IN THE 20 TO 25KT RANGE WITH GUSTS UP TO 38KT.
SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION AS A COLD
FRONT STARTS TO PUSH EASTWARD ACROSS MINNESOTA THIS AFTERNOON.
CURRENT TIMING BRINGS THE STORMS INTO RST BETWEEN 20-22Z AND INTO
LSE BETWEEN 23-01Z THIS AFTERNOON/EVENING. STRONG WINDS WILL AGAIN
BE LIKELY AS THESE STORMS ROLL THROUGH. WINDS WILL SHIFT AROUND TO
THE WEST AS THE FRONT PASSES WITH SOME MVFR CEILINGS POSSIBLE FOR
A FEW HOURS AFTERWARD. SKIES WILL EVENTUALLY CLEAR OUT OVERNIGHT
WITH WINDS LIGHTENING UP TOWARD MIDNIGHT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
338 AM CDT THU MAY 24 2012

WI...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     WIZ017-029-033-034-041>044-053>055-061.

MN...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     MNZ088-096.

IA...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     IAZ010-011-029-030.

&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...HALBACH
Hazardous weather outlook, May 24, 6:09 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
709 AM CDT THU MAY 24 2012

IAZ010-011-029-030-MNZ088-096-WIZ017-029-033-034-041>044-053>055-061-
251200-
ADAMS-ALLAMAKEE-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WINNESHIEK-WINONA-
709 AM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
FAR SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY INTO TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AS A STRONG COLD
FRONT SWEEPS ACROSS THE AREA. DAMAGING WINDS AND BRIEF HEAVY
DOWNPOURS APPEAR TO BE THE MAIN THREAT...THOUGH A TORNADO OR TWO MAY
ALSO OCCUR. THE PEAK TIMING FOR POSSIBLE SEVERE THUNDERSTORMS IS
FROM 4 PM TO 8 PM WITH THE STORMS MOVING FROM WEST TO EAST ACROSS THE
REGION.

A WIND ADVISORY IS ALSO IN EFFECT FOR THIS AFTERNOON. STRONG AND
GUSTY SOUTH WINDS WITH SUSTAINED SPEEDS OF 25 TO 35 MPH AND GUSTS UP
TO 45 MPH CAN BE EXPECTED THIS AFTERNOON. THESE STRONG WINDS WILL BE
MORE LIKELY OVER THE HIGHER TERRAIN AND RIDGE TOP AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC CHANCES OF THUNDERSTORMS CONTINUE ACROSS MUCH OF THE AREA
FRIDAY NIGHT THROUGH MONDAY NIGHT AND AGAIN ON WEDNESDAY. THERE IS
THE POTENTIAL FOR ONE OR MORE PERIODS OF SEVERE WEATHER DURING THIS
TIME FRAME...PARTICULARLY SATURDAY INTO SATURDAY NIGHT AND AGAIN ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 8 PM LATER THIS
AFTERNOON AND EARLY THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR 11 AM TODAY FOR THE SEVERE WEATHER
POTENTIAL THIS AFTERNOON AND EVENING AS WELL AS DURING THE MEMORIAL
DAY WEEKEND.

IAZ008-009-018-019-MNZ079-086-087-094-095-WIZ032-251200-
BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WABASHA-
709 AM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND FAR WESTERN WISCONSIN.

.DAY ONE...TODAY INTO TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AS A STRONG COLD
FRONT SWEEPS ACROSS THE AREA. DAMAGING WINDS AND BRIEF HEAVY
DOWNPOURS APPEAR TO BE THE MAIN THREATS...THOUGH A TORNADO OR TWO MAY
ALSO OCCUR. THE PEAK TIMING FOR POSSIBLE SEVERE THUNDERSTORMS IS FROM
1 PM TO 5 PM WITH THE STORMS MOVING FROM WEST TO EAST ACROSS THE
REGION.

STRONG AND GUSTY SOUTH WINDS CAN ALSO BE EXPECTED LATE THIS
MORNING THROUGH MID AFTERNOON...BEFORE SHIFTING TO THE WEST AND
DECREASING BEHIND THE COLD FRONT. SUSTAINED WINDS OF 20 TO
30 MPH WITH GUSTS UP TO 40 MPH WILL BE POSSIBLE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC CHANCES OF THUNDERSTORMS CONTINUE ACROSS MUCH OF THE AREA
FRIDAY NIGHT THROUGH MONDAY NIGHT AND AGAIN ON WEDNESDAY. THERE IS
THE POTENTIAL FOR ONE OR MORE PERIODS OF SEVERE WEATHER DURING THIS
TIME FRAME...PARTICULARLY SATURDAY INTO SATURDAY NIGHT AND AGAIN ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 1 PM AND 5 PM THIS
AFTERNOON.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR 11 AM TODAY FOR THE SEVERE WEATHER
POTENTIAL THIS AFTERNOON AND EVENING AS WELL AS DURING THE MEMORIAL
DAY WEEKEND.

HALBACH/RRS

The radar

The La Crosse radar (KARX), 135 km away, was scanning. The volume nearest the first event began at 15:32 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Mower

When
May 24, 9:30 AM CST
Where
Mower County, 0.69 mi N of Brownsdale
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.740, -92.870

Thunderstorm Wind, Fillmore

When
May 24, 2:53 PM CST
Where
Fillmore County, 0.73 mi SSW of Fountain
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.740, -92.136

Utility poles were blown down on Main Street in Fountain. Several trees were also blown down in the area with one landing on a small grain truck and another on a house causing damage to the roof.

Thunderstorm Wind, Fillmore

When
May 24, 3:19 PM CST
Where
Fillmore County, 1.65 mi WNW of Harmony
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.560, -92.050

Several trees were blown down 2.5 miles west of Harmony.

Thunderstorm Wind, Fillmore

When
May 24, 3:21 PM CST
Where
Fillmore County, 0.65 mi NE of Harmony
Measured
56 kt (64 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
43.556, -92.010

A wind gust of 64 mph was measured by spotters in Harmony.

Thunderstorm Wind, Winona

When
May 24, 3:39 PM CST
Where
Winona County, 2.23 mi ESE of Bethany
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
44.020, -91.878

Grain bins, sheds and a portion of the roof on a hog barn were damaged by thunderstorms winds on a farm north of Lewiston. At another farm, a small barn was destroyed with some of the debris landing on a car parked nearby.

Thunderstorm Wind, Winona

When
May 24, 3:47 PM CST
Where
Winona County, 0.56 mi S of Goodview
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
44.062, -91.698

Trees were blown down in Goodview. In nearby Minnesota City, several trees were also blown down landing on some houses causing some roof damage.

Thunderstorm Wind, Winona

When
May 24, 3:52 PM CST
Where
Winona County, 1.99 mi W of Homer
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
44.020, -91.610

Widespread tree damage occurred in Winona.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379492, 379052, 379054, 379053, 380022, 379055, 379056.